Original URL: https://www.theregister.co.uk/2007/06/08/spock_unmasked/
Canadian surgeons unmask Vulcan
Patient oozes 'greenish-black' blood
Canadian sawbones performing surgery on a man's legs had a bit of a Star Trek moment when he began oozing "dark greenish-black" blood, the BBC reports.
The being in question had developed "compartment syndrome" - "localised tissue/nerve damage because of restricted blood flow", according to The Lancet - in both lower legs, after falling asleep in a sitting position. This necessitated "urgent fasciotomies, limb-saving procedures which involve making surgical incisions to relieve pressure and swelling".
The surgeons did not, however, have to consult the Enterprise's computer database to bone up on Vulcan physiology, since the cause of the green blood was found to be high doses of anti-migraine drug sumatriptan. The chap had been taking 200mg of the stuff a day, and this had provoked "sulfhaemoglobinaemia", where sulphur is incorporated into the red blood cells' haemoglobin.
The surgery went ahead successfully, and once Mr Spock ditched the sumatriptan, his blood returned to normal. Dr Alana Flexman of St Paul's Hospital in Vancouver explained in The Lancet: "The patient recovered uneventfully, and stopped taking sumatriptan after discharge. When seen five weeks after his last dose, he was found to have no sulfhaemoglobin in his blood." ®
Thanks to Alan Fitzsimmons for the heads-up.